About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Kidney Damage is a Potential Side Effect of Popular Cancer Drug

by Kathy Jones on June 13, 2010 at 10:57 AM
Font : A-A+

 Kidney Damage is a Potential Side Effect of Popular Cancer Drug

The widely used cancer drug bevacizumab can cause severe loss of protein from the kidney into the urine that can lead to significant kidney damage and can compromise the efficacy of cancer treatment, says a new study.

The findings suggest that physicians should monitor patients' kidney health when prescribing this angiogenesis inhibitor.

Advertisement

While research indicates that treatment with the chemotherapy drug bevacizumab can lead to urinary protein leakage (proteinuria) and kidney damage, the overall risk associated with the drug and patient risk factors are unknown.

Bevacizumab blocks a protein called vascular endothelial growth factor, thus inhibiting the production of new blood vessels around tumors.

Shenhong Wu MD, PhD (Stony Brook University Cancer Center), Xiaolei Zhu, MD, PhD (Kidney Doctors PLLC), and their colleagues conducted a review of published randomized, controlled clinical trials to assess the overall risk for severe proteinuria in patients taking bevacizumab. The researchers analyzed data from 16 studies comprising 12,268 patients with a variety of tumors.
Advertisement

Severe proteinuria occurred in 2.2 percent of patients taking bevacizumab. Compared with patients taking chemotherapy alone, patients taking bevacizumab combined with chemotherapy had a 4.79-fold increased risk of developing severe proteinuria and a 7.78-fold increased risk of developing nephrotic syndrome. (Nephrotic syndrome is a group of symptoms including protein in the urine, low blood protein levels, high cholesterol levels, high triglyceride levels, and swelling.)

Patients taking higher dosages of bevacizumab had the greatest risk of developing proteinuria. Also, when the investigators looked at differences by cancer type, they found that patients with kidney cancer had the highest risk of developing proteinuria (10.2 percent incidence).

These results indicate that it is particularly important to monitor the effects of bevacizumab in patients who have kidney cancer or who are receiving high doses of the drug.

uture studies should investigate how to reduce bevacizumab's kidney-related effects, and physicians should be prepared to treat these potential side effects.

The study appears in an upcoming issue of the Journal of the American Society of Nephrology (JASN).

Source: ANI
Advertisement
Advertisement
Advertisement

Recommended Reading

This site uses cookies to deliver our services.By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use  Ok, Got it. Close
×

Kidney Damage is a Potential Side Effect of Popular Cancer Drug Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests